New Mexico, 2019

Tornado in New Mexico, October 8, 2019

October 8, 2019 · NWS EPZ · 1 event in 1 county or zone

A large upper trough was moving through the Four Corners region. An upper level jet of almost 100 knots was located over New Mexico with another jet diving down the back side of the trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A large upper trough was moving through the Four Corners region. An upper level jet of almost 100 knots was located over New Mexico with another jet diving down the back side of the trough. Several strong thunderstorms developed over Luna county with one able to produce a brief landspout tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 8, 2:13 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 8, 2:13 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
313 PM MDT Tue Oct 8 2019

.SYNOPSIS...
Two upper level disturbances moving through the region will help
force scattered showers and thunderstorms for the remainder of the
afternoon and evening. A few stronger storms may produce hail and
gusty winds. Most of this activity will push east of the area
by midnight. Drier and warmer conditions will prevail Wednesday
and Thursday, but a strong cold front will bring another taste of
Fall to the region by Friday morning. High temperatures will be in
the 60s across the lowlands Friday, with low temperatures in the
30s and 40s over much of the area Friday night. A slow warming
trend is expected heading into early next week.

&&

.DISCUSSION...
Water vapor imagery and RAP analysis shows a weakening low
amplitude upper-level trough over Arizona heading east, and a
leading shortwave trough over New Mexico. The initial trough
helped force a cluster of showers and thunderstorms which now runs
roughly from Alamogordo to Las Cruces. This first batch of storms
was perhaps a little more intense than most of the CAMS runs from
this morning suggested. Most of those model runs indicated
thunderstorms associated with the second trough would be more
intense, and would make a run at the Las Cruces/El Paso areas
between 23Z and 01Z. However, there is now some added uncertainty
thrown into the mix as the cold pool from the earlier storms may
have stabilized the lower levels over much of Luna and Dona Ana
Counties. Outflow from these storms has weakened as it has pushed
into Santa Teresa and the lower Mesilla Valley, but a few showers
are trying to develop east of the Franklin Mountains. So far,
storms developing over Hidalgo County associated with the 2nd
disturbance have been struggling, and lagging behind what the
recent HRRR (and earlier CAMS) runs suggest.

Overall, will still keep the risk of storms this evening, but
southern portions of Dona Ana County and areas east of the Rio
Grande may now be more favored for stronger storms with the
potential for marginally-severe hail and wind gusts.

Pretty much all of this activity will push east of the area
shortly after 06Z. Drier westerly flow will prevail tomorrow and
Thursday as an upper low embedded in a high amplitude upper trough
moves across the northern Rockies. Colder air flowing in behind
this system will drop down the Plains. We'll get a glancing blow
Thursday night and Friday with a side-door front pushing through.
We'll likely see the coolest temperatures of the season Friday and
Friday night, with highs stuck in the 60s, and freezing
temperatures possible in part of the Sacramento Mountains and Gila
Region. Some lowland sites could drop into the mid or upper-30s
by early Saturday morning. NBM and Superblend temps still running
rather high compared to GFS (MEX) and EC MOS guidance, so went
with the cooler temps for Fri/Sat.

Dry conditions look to prevail through the weekend. The GFS had
been teasing the idea of a East Pacific tropical system bringing
moisture to our area early next week, but most of the ensemble
members were not on board with the solution, and neither is the
12Z deterministic GFS, though it does hint at some subtropical
moisture sneaking in ahead of a trough mid-week (beyond the
forecast period).

&&

.AVIATION...Valid 09/00Z-10/00Z...
Mostly VFR conditions continue, but periods of MVFR and IFR are
possible near thunderstorms through 3Z, then VFR prevails across the
region after 12Z. Some storms will be capable of producing hail and
downburst winds. Outflow boundaries to 45 kts are possible during
the evening hours too. Southerly winds will continue through 12Z
with speeds to 10 to 15 kts, then veering to the west, and speeds
increasing after 18Z to 15 to 20 kts with stronger gusts over area
mountains as a broader upper trough approaches the area.

&&

.FIRE WEATHER...
The upper trough currently in the area will move on overnight,
but it will be quickly replaced by a broader upper trough
tomorrow. Showers and thunderstorms will continue through the
night with some of the storms producing hail and strong winds
through the early evening hours. As the next trough moves in we
will start drying out with minimum relative humidity going down to
around 20 percent in most areas. The northern zones will drop to
the teens over the weekend as more drier air streams in behind a
cold front. Ventilation rates will be excellent the next two days
as we get higher transport winds. The cold front on Friday is
expected to bring cooler temperatures and breezy winds on Friday.
Afterwards westerly winds prevail bringing relatively dry and warm
air and a chance of some moisture early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  88  63  86 /  40   0   0   0
Sierra Blanca           60  86  60  86 /  40   0   0   0
Las Cruces              57  85  54  80 /  30   0   0   0
Alamogordo              58  84  56  81 /  50   0   0   0
Cloudcroft              46  62  46  59 /  50   0   0   0
Truth or Consequences   56  83  54  80 /  10   0   0   0
Silver City             52  75  48  71 /  10   0   0   0
Deming                  55  84  51  81 /  20   0   0   0
Lordsburg               55  85  53  81 /   0   0   0   0
West El Paso Metro      63  87  62  85 /  40   0   0   0
Dell City               60  87  60  87 /  50   0   0   0
Fort Hancock            64  90  63  90 /  30   0   0   0
Loma Linda              60  82  59  81 /  50   0   0   0
Fabens                  64  88  63  88 /  40   0   0   0
Santa Teresa            60  86  60  84 /  40   0   0   0
White Sands HQ          61  84  59  81 /  40   0   0   0
Jornada Range           56  83  53  80 /  40   0   0   0
Hatch                   56  84  54  80 /  30   0   0   0
Columbus                58  86  54  83 /  20   0   0   0
Orogrande               58  84  58  82 /  40   0   0   0
Mayhill                 51  73  50  69 /  50   0   0   0
Mescalero               51  71  50  66 /  50   0   0   0
Timberon                50  70  50  67 /  50   0   0   0
Winston                 45  76  44  73 /  10   0   0   0
Hillsboro               53  81  50  76 /  20   0   0   0
Spaceport               55  83  53  79 /  30   0   0   0
Lake Roberts            45  75  42  69 /  10   0   0   0
Hurley                  51  78  48  74 /  20   0   0   0
Cliff                   49  82  46  77 /   0   0   0   0
Mule Creek              51  79  49  74 /   0   0   0   0
Faywood                 52  79  48  75 /  20   0   0   0
Animas                  56  86  53  83 /   0   0   0   0
Hachita                 55  84  53  81 /  10   0   0   0
Antelope Wells          56  84  54  82 /  10   0   0   0
Cloverdale              56  81  52  78 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 29-Crespo-san
Hazardous weather outlook, Oct 8, 4:50 AM MST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
550 AM MDT Tue Oct 8 2019

NMZ401>417-TXZ418>424-091200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
550 AM MDT Tue Oct 8 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
An upper level storm system will bring a chance for thundestorms
to the area this afternoon. A few storms may produce some gusty
outflow winds and small hail. The storms may also produce brief
heavy rain, but storms should be moving fast enough that flash
flooding should not be a problem.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will see breezy pleasant weather on Wednesday and Thursday,
then a cold front will drop across the region and drop Friday and
Saturday's high temperatures 10 to 15 degrees below average. By
Sunday and Monday, our temperatures will be back to near average.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated

In the hours before

Special weather statement, Oct 8, 2:21 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
321 PM MDT Tue Oct 8 2019

NMZ413-414-417-082200-
Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
321 PM MDT Tue Oct 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Orogrande, moving east at 30 mph.

Nickel size hail, locally heavy rainfall, and winds in excess of 45
mph will be possible with this storm.

Locations impacted include...
Orogrande and The Otero Mesa.

LAT...LON 3236 10617 3254 10617 3260 10557 3226 10555
TIME...MOT...LOC 2121Z 270DEG 27KT 3246 10608

REYNOLDS
Special weather statement, Oct 8, 3:27 PM MST, 41 minutes before
Special Weather Statement
National Weather Service El Paso TX
427 PM MDT Tue Oct 8 2019

NMZ404-405-407-082315-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
427 PM MDT Tue Oct 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...SOUTHWESTERN
LUNA AND EASTERN HIDALGO COUNTIES UNTIL 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Hachita, moving east at 20 mph.

Dime size hail, locally heavy rainfall, and winds in excess of 45
mph will be possible with this storm.

Locations impacted include...
Hermanas and Carzalia Valley.

LAT...LON 3209 10787 3178 10784 3178 10786 3187 10831
      3203 10832
TIME...MOT...LOC 2226Z 265DEG 18KT 3193 10823

REYNOLDS
Special weather statement, Oct 8, 3:36 PM MST, 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
436 PM MDT Tue Oct 8 2019

NMZ414-416-417-082315-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
436 PM MDT Tue Oct 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL
515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Pinon, moving east at 20 mph.

Nickel size hail, locally heavy rain, and winds in excess of 45 mph
will be possible with this storm.

Locations impacted include...
Lincoln National Forest and Crow Flats.

LAT...LON 3219 10548 3253 10546 3253 10535 3252 10535
      3252 10485 3214 10485
TIME...MOT...LOC 2235Z 265DEG 18KT 3238 10536

REYNOLDS

The radar

The El Paso radar (KEPZ), 110 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Luna

When
October 8, 4:08 PM MST to 4:10 PM MST
Where
Luna County, 8.16 mi NE of Hermanas to 8.31 mi NE of Hermanas
Rating
EFU
Path length
0.18 mi
Path width
10 yd
Reported by
Public
Coordinates
31.940, -107.860

A picture was submitted via social media from a weather spotter showing a brief tornado northeast of Hermanas.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 861623.